Tornadoes · United States · Alabama · 2002

F0 tornado, Georgiana, Alabama, November 5, 2002

This F0 tornado ran 0.5 miles across Butler County on November 5, 2002, touching down at 12:00 PM CST and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 5, 2002
Touchdown
12:00 PM CST (18:00 UTC)
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Butler County
Touchdown point
31.630, -86.750
Lift-off point
31.630, -86.750
Record number
368

What the Weather Service recorded

A weak tornado resulted in a swath of downed trees in a wooded area between Georgiana and Avant.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

18 minutes of warning. NWS MOB issued a tornado warning for this county at 17:42 UTC, 18 minutes before the tornado touched down, in force until 18:45 UTC.

Issued (UTC)ExpiredProductOffice
17:42 UTC18:45 UTCTornado WarningMOB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 5, 9:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 5, 9:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
940 AM CST TUE NOV 5 2002

ZONES UPDATED TO INCLUDE TOR WATCH #735 IN EFFECT UNTIL 21Z/3:00 PM.

16/MILLER

************** PREVIOUS **************************
LATEST SURFACE ANALYSIS SHOWS THE EXPECTED SURFACE LOW NEAR THE
MOUTH OF THE SABINE RIVER WITH AREA RADAR LOOPS SHOWING WIDESPREAD
CONVECTION UPSTREAM ACROSS LOUISIANA.  AS THE PROGRESSIVE H5
LONGWAVE SYSTEM CURRENTLY OVER THE PLAINS ADVANCES EASTWARD...THE
SURFACE LOW WILL MOVE TO NEAR D.C. BY WEDNESDAY MORNING WITH A COLD
FRONT HAVING SWEPT THROUGH THE FORECAST AREA.  ISOLATED CONVECTION
CURRENTLY OVER THE FORECAST AREA WILL BECOME NUMEROUS TO WIDESPREAD
THIS AFTERNOON INTO THIS EVENING...THEN TAPER OFF OVERNIGHT AS THE
FRONT COMPLETES MOVING THROUGH THE AREA.  CANNOT OVERLOOK THE RISK
OF SOME SEVERE STORM DEVELOPMENT GIVEN THE 50-60 KT H85 JET WHICH
WILL HELP TO DRIVE HELICITY VALUES INTO THE 200-400 RANGE THIS
AFTERNOON.  WITH CAPES EXCEEDING 1500...EXPECT THAT ISOLATED
SUPERCELLS WILL DEVELOP AHEAD OF THE FRONT.  GIVEN THIS AND SPC
SLIGHT RISK OUTLOOK...WILL ADD SOME STORMS MAY BE SEVERE TO TEXT
TODAY.  IN THE WAKE OF THE FRONT...LAYER LIFTED CLOUDINESS WILL
EVENTUALLY THIN OUT BY WEDNESDAY AFTERNOON.

FIRE...NO CONCERNS.

MARINE...SOUTHERLY WINDS WILL INCREASE TO AROUND 20 KNOTS LATE THIS
AFTERNOON WITH SEAS BUILDING TO 5-7 FEET.  IN THE WAKE OF THE
FRONT...NORTHERLY WINDS AROUND 20 KNOTS WILL EVENTUALLY SUBSIDE
BELOW SMALL CRAFT CONDITIONS ON THURSDAY.

PRELIM NUMBERS...
MOB TX 077/054 069/043 066 298910
PNS TX 079/059 070/047 066 297910
DTS TX 078/062 070/048 067 297920
GZH TX 076/054 064/039 065 298910
2RO TX 068/046 062/037 064 29+8-0
61A TX 070/049 063/038 064 29+9-0

.MOB...
AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...NONE.
Hazardous weather outlook, Nov 5, 5:20 AM CST, 6 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
520 AM CST TUE NOV 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.TODAY...

A LOW PRESSURE SYSTEM WILL MOVE FROM LOUISIANA TO THE EASTERN STATES
TODAY AND BRING A STRONG COLD FRONT THROUGH THE REGION TONIGHT.
STRONG SOUTHERLY WINDS AND PLENTY OF LOW LEVEL MOISTURE WILL RESULT
IN A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE
REGION TODAY.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THE
ABUNDANT SHOWERS AND THUNDERSTORMS...BUT NO WIDESPREAD FLASH
FLOODING IS EXPECTED.  THE INCREASING SOUTHERLY WINDS WILL RESULT IN
A HIGH THREAT OF RIP CURRENTS NEAR THE BEACHES TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR ACTIVATION
IN THE EVENT SEVERE WEATHER DEVELOPS OVER THE AREA.

.WEDNESDAY THROUGH MONDAY...

MODERATE TO STRONG NORTHERLY WINDS WILL USHER COOLER AND DRIER AIR
INTO THE REGION THROUGH THURSDAY.  WINDS WILL SUBSIDE AND BECOME
SOUTHERLY BY SATURDAY AS ANOTHER COLD FRONT APPROACHES FROM THE
PLAINS.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA SATURDAY AND SUNDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED
THROUGH THE PERIOD.

In the hours before

Special weather statement, Nov 5, 9:50 AM CST, 2 hours 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
950 AM CST TUE NOV 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
FOLLOWING COUNTIES VALID UNTIL 3 PM CST TODAY...

IN SOUTHEAST MISSISSIPPI...

WAYNE...GREENE...PERRY...STONE...AND GEORGE.

IN SOUTH ALABAMA...

CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...
BUTLER...CRENSHAW...CONECUH...COVINGTON...ESCAMBIA...
BALDWIN...AND MOBILE.

IN NORTHWEST FLORIDA...

ESCAMBIA...SANTA ROSA...OKALOOSA.

This ground now

The live radar over the trackEvery 2002 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 5, 2002

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 59:50 AM CSTF1Saint Charles Parish, LA0.3752$30,000
November 510:40 AM CSTF0Clarke, AL0.120$10,000
November 511:15 AM CSTF0Escambia, FL0.120
November 511:30 AM CSTF0Conecuh, AL0.120$10,000
November 51:40 PM CSTF0Baldwin, AL0.120$10,000
November 53:10 PM CSTF0Santa Rosa, FL0.120$10,000
November 54:38 PM CSTF0Holmes, FL0.150$10,000
November 55:15 PM CSTF1Dale, AL2.01003$150,000
November 55:35 PM CSTF2Henry, AL6.0200120$3.0 million
November 511:45 PM ESTF0Appling, GA0.8802$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.